Women who use the contraceptive pill for years risk a build-up of plaque in their arteries, according to a study released this week.
While the European study suggests long-term pill users may therefore be at increased risk of heart attack or stroke, the researchers say their findings are no need for alarm.
“Bottom line - don’t discontinue your pill suddenly. Don’t panic. Don’t call your gynaecologist tomorrow morning,” says lead researcher Dr Ernst Rietzschel of Ghent University in Belgium, whose team presented the results at an American Heart Association meeting this week.
Rietzschel’s team studied 1301 women aged 35-55. Of these, 81% had used the pill for an average 13 years.
The researchers measured plaque levels using a technique called vascular echography.
They saw a rise of 20-30% in arterial plaque in two big arteries - the carotid in the neck and the femoral in the leg - for each decade of use.
A slow build-up of plaque, made up of fat, cholesterol, calcium and other material, on the inside of artery walls can lead to atherosclerosis, when the arteries harden and narrow.
“The main concern is if you have higher plaque levels that you might develop a clot on one of these plaques and have a stroke or a [heart attack] or sudden cardiac death,” says Rietzschel.
“That’s the main risk with having plaque, with having atherosclerosis.”
Women who take the pill long term can take other steps to cut their risk of cardiovascular disease, he says, like eating a healthier diet, getting more exercise, not smoking and controlling cholesterol.
“There are other ways of doing contraception. Oral contraception is not the only possibility,” he says.
Dr Gordon Tomaselli, a Johns Hopkins University cardiologist and American Heart Association official, says he is surprised by the findings.
“It’s a bit eye-opening, I think,” says Tomaselli.
He says the findings need to be factored into the equation for women deciding whether to take the pill.
“What would I tell my daughter to do? I might suggest maybe not oral contraception,” Tomaselli says.
A wave of heart disease?
Rietzschel says the findings may indicate that there could be an upswing in heart disease among women who have taken the pill, considering that those who began in the 1960s were now reaching a peak age for such illness.
“We might be at the foot of a wave. But the wave might be a small ripple,” he says.
Many studies have looked at the medical consequences of using the pill. For example, experts say cigarette smoking raises the risk of serious side-effects, including heart attacks, blood clots and strokes.
But this is the first study to suggest atherosclerosis as a side-effect.
“We thought that once you stopped using oral contraceptives, the risk of clotting went away. That would seem to be too simplistic a view now,” Rietzschel says.